IJARP SJIF(2018): 4.908

International Journal of Advanced Research and Publications!

Case Report: Capecitabine-Induced Multifocal Leukoencephalopathy masquerading as Stroke in a 40-year-old male with Nasopharyngeal Carcinoma

Volume 4 - Issue 6, June 2020 Edition
[Download Full Paper]

Author(s)
John Joshua Q. Punsalan, M.D., M.B.A.1, Marivic A. Guieb-Preysler, M.D., F.P.N.A.2
Keywords
Acute Leukoencephalopathy; Capecitabine; Neurotoxicity; Chemotherapy
Abstract
A 40-year-old male diagnosed with Nasopharyngeal Carcinoma St. IV undergoing chemo and radiotherapy was referred to our service because of sudden right upper extremity weakness. He had been started on Capecitabine 9 days prior to consult. A cranial MRI revealed bilateral and symmetric diffusion restriction over the centrum seimovale, corona radiata, internal capsule, cerebral peduncles. An acute leukoencephalopathy was considered, prompting discontinuation of capecitabine. Symptoms improved after 24 hours of discontinuation. Leukoencephalopathies among chemotherapeutic agents have been well-documented. Capecitabine has just recently gained prominence due to its more favorable safety profile and its side effects are less known. High index of suspicion through knowledge of all possible side effects is important, since symptoms commonly resolve upon discontinuation of the medication.
References
[1] Bang-Wei, M. et. al. (2016). Capecitabine-Induced Leukoencephalopathy Involving the Bilateral Corticospinal Tracts. Department of Diagnostic Radiology, Singapore General Hospital 10 (3):1-10. DOI: 10.3941/jrcr.vl0i3.2686
[2] Obadia, N. et. al. (2017). Capecitabine-induced acute toxic leukoencephalopathy. NeuroToxicology 62 1-5. DOI: http://dx.doi.org/10.1016/j.neuro.2017.05.001
[3] Videnovic, A. et. al. (2005). Capecitabine-induced multifocal leukoencephalopathy: A report of five cases. Neurology 2005; 65; 1792-1794. DOI 10.1212/01.wnl.0000187313.83515.7e
[4] Moore, S. (2009). Unanticipated Toxicity to Capecitabine. Oncology Nursing Forum vol. 36, No. 2
[5] Schlegel (2011). Central Nervous System Toxicity of Chemotherapy. European Association of NeuroOncology Magazine 2011: 1(1).
[6] Endo, A. et. al. (2013). Capecitabine Induces Both Cardiomyopathy and Multifocal Cerebral Leukoencephalopathy: A Case Report and Review of the Literature. Int Heart J. 2013;54(6):417-20. PubMed PMID: 24309454
[7] Bougea, et. al. (2015). Capecitabine Induced Multifocal Leukoencephalopathy: Do We Have Always to Switch off the Chemotherapy? Hindawi Publishing Corporation Case Reports in Oncological Medicine Volume 2016, Article ID 2408269, 3 pages. DOI:10.1155/2016/2408269.
[8] 5-Fluorouracil can cross brain–blood barrier and cause encephalopathy: should we expect the same from capecitabine? A case report on capecitabine-induced central neurotoxicity progressing to coma. Cancer Chemotherapeutic Pharmacology )(2006) 58 276-278. DOI 10.1007/s00280-005-0159-4
[9] Baehring et. al. (2008). Delayed leukoencephalopathy with stroke-like presentation in chemotherapy recipients. J Neurol Neurosurg Psychiatry 2008;79:535–539. doi:10.1136/jnnp.2007.123737
[10] McKendrick, J., & Coutsouvelis, J. (2005). Capecitabine: effective oral fluoropyrimidine chemotherapy. Expert Opinion on Pharmacotherapy, 6(7), 1231–1239. doi:10.1517/14656566.6.7.1231